Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS El Paso, TX

June 19, 2017Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jun 19, 2017, 4:29 PM MDT for Hudspeth County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 4:29 PM MDT (22:29 UTC)
Expired
Jun 19, 2017, 5:15 PM MDT
In force
46 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 126 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
2415 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS54 KEPZ 192229
SVREPZ
TXC229-192315-
/O.NEW.KEPZ.SV.W.0049.170619T2229Z-170619T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
429 PM MDT MON JUN 19 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  West central Hudspeth County in southwestern Texas...

* Until 515 PM MDT

* At 429 PM MDT, a severe thunderstorm was located over Esperanza, or
  13 miles southeast of Fort Hancock, moving southwest at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Esperanza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3110 10562 3110 10564 3112 10565 3114 10572
      3115 10572 3116 10574 3116 10577 3120 10578
      3120 10579 3125 10568 3112 10556 3108 10560
TIME...MOT...LOC 2229Z 053DEG 12KT 3116 10569 

HAIL...1.00IN
WIND...<50MPH
 
$$

LANEY
1 follow-up statement
955 
WWUS54 KEPZ 192308
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
508 PM MDT MON JUN 19 2017

TXC229-192318-
/O.EXP.KEPZ.SV.W.0049.000000T0000Z-170619T2315Z/
Hudspeth TX-
508 PM MDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HUDSPETH COUNTY
WILL EXPIRE AT 515 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3110 10562 3110 10564 3112 10565 3114 10572
      3115 10572 3116 10574 3116 10577 3120 10578
      3120 10579 3125 10568 3112 10556 3108 10560
TIME...MOT...LOC 2308Z 053DEG 12KT 3110 10579 

$$

LANEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:40 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 19, 2:40 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
240 PM MDT Mon Jun 19 2017

.SYNOPSIS...
Southeast winds will continue to furnish the Borderland with
enough low level moisture Monday evening and night for some
thunderstorm activity and again on Tuesday. Storms will be more
numerous over the higher terrain. A few storms this evening may
contain large hail, strong gusty winds, and brief heavy downpours
with low area flooding. Temperatures will continue to be above
normal. As the large upper ridge of high pressure over Arizona
drifts eastward over New Mexico by Wednesday through Friday,
weather conditions will become even drier and hotter especially
Thursday and Friday. These temperatures should be the hottest
so far this year and most likely record breaking. A moderate to
strong backdoor front is forecast to move into the Borderland this
weekend increased thunderstorm potential and temperatures
lowering to near normal.

&&

.DISCUSSION...
The weak backdoor front which pushed westward into the cwa later
Sunday and early today increased our low level moisture
considerably and knocked off a few degrees off the max
temperatures. Our air mass is sufficiently conditionally unstable
(triggered by hot surface temperatures) to produce some
thunderstomrs.The Sacramentos saw a couple of severe thunderstorm
warnings issued this afternoon. So far the HRR is tracking right
on with development over the Sacramentos and Black Range with
activity expected to move around the ridge moving southwestward
before midnight. A few storms have been strong to briefly severe
over the Sacramentos but the threat to the Gila Wilderness will be
more high based storms with dry lightning and strong gust outflow
winds.

Basically the weather this week will be in three parts; (1)
Monday and Tuesday with some thunderstorm activity (more on
monday); (2) Wednesday through Friday seeing a ramp up of the
heat (record breaking possible)as the upper high moves more
eastward out of Arizona over New Mexico. Our surface winds
gradually should become more southerly as surface troughing takes
over to our northeast. This will send lowland temps (both max and
min temps) souring with the need for heat advisories  Wednesday
through Friday (GFS guidance). As an interesting side note the
ECMWF MOS as of the 12Z run later on the period than the GFS
Thursday through Saturday. At this time our forecast is GFS
weighted. Very few if any tstms (probably solely terrain based)
will develop during this period as drier air will prevail. As
lower pressure in the lower levels develops to our east by later
Thursday and Friday, any fires (dry lightning starts) that may
develop over the drier western portions of the cwa may again
impact the rest of the cwa with smoke issues. Heat (certainly) and
smoke (possibly) may combine to provide a dual health threat with
the heat guaranteed.

And finally part (3): the models (especially the GFS) have been
consistent in moving another significant upper trough to our
north with another attendant backdoor surface front (on the rear
of the trough) moving into the BOrderland this coming saturday and
Sunday. Models continue to suggest this will be a much stronger
backdoor with fairly significant cooling (down to normal) and
even more thunderstorms.

&&

.AVIATION...Valid 20/00Z-21/00Z... VFR conditions with SCT
MTN/ISOLD LOWLAND -TSRA 19Z Monday thru 12Z Tuesday. After 12Z SCT
MTN -TSRA thru end of period. Winds E-SE AOB 12KTS thru period.

&&

.FIRE WEATHER...
This afternoon the low level moisture trapped under the upper level
ridge will interact with a weak short wave that will slide down the
ridge. This will help fuel scattered mountain and isolated lowland
storms. Similar coverage is expected Tuesday. The main threat with
these storms will be dry lightning, strong downburst wind gusts and
lowland blowing dust. The potential for new lightning starts will be
high. The high pressure aloft will continue to dominate the weather
for the region through the entire week. As a result by mid week
daytime high temperatures will reach 107 in some lowland locations
and the low 90s in some area mountain locations. The high pressure
will also limit storm growth potential and result in reduced vent
rates for the work week. Current models are indicating a cool down
and more thunderstorms next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 76 102  77 105 /  20   0   0   0
Sierra Blanca           71  97  72 102 /  20   0   0   0
Las Cruces              71 100  73 104 /  20   0   0   0
Alamogordo              69  99  71 103 /  30  10  10  10
Cloudcroft              54  77  57  82 /  30  20  20  30
Truth or Consequences   72 100  74 104 /  20  20  20  20
Silver City             67  95  69  99 /  30  30  30  20
Deming                  71 102  71 105 /  20   0   0   0
Lordsburg               73 103  72 105 /  20   0  10   0
West El Paso Metro      75 101  77 105 /  20   0   0   0
Dell City               68 100  70 104 /  20   0   0   0
Fort Hancock            73 102  74 105 /  20   0   0   0
Loma Linda              71  95  73 100 /  20   0   0   0
Fabens                  74 101  75 106 /  20   0   0   0
Santa Teresa            73 101  73 105 /  20   0   0   0
White Sands HQ          74  99  76 103 /  20   0   0   0
Jornada Range           70 100  72 104 /  20   0   0   0
Hatch                   70 102  72 106 /  20   0   0   0
Columbus                73 103  74 106 /  20   0   0   0
Orogrande               73 100  75 104 /  20   0   0   0
Mayhill                 57  85  61  90 /  30  20  20  40
Mescalero               57  86  60  91 /  30  20  20  30
Timberon                58  84  61  89 /  30  20  20  20
Winston                 62  93  64  97 /  30  40  30  40
Hillsboro               67  97  68 101 /  30  30  20  20
Spaceport               68 101  69 105 /  20   0  10   0
Lake Roberts            60  94  61  97 /  30  30  30  20
Hurley                  66  96  67 100 /  30  20  30  20
Cliff                   65 101  67 104 /  20  30  30  20
Mule Creek              68  99  70 102 /  20  20  30  10
Faywood                 67  97  69 101 /  30  20  10  10
Animas                  73 104  72 106 /  10   0  20   0
Hachita                 71 102  71 105 /  20   0  10   0
Antelope Wells          71 102  72 105 /  20  10  20   0
Cloverdale              71  99  72 102 /  10  10  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

20/28  NOVLAN / PAZOS
Hazardous weather outlook, Jun 19, 11:29 AM MDT, 5 hours before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1129 AM MDT Mon Jun 19 2017

NMZ401>417-TXZ418>424-201730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1129 AM MDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Hot temperatures will continue with lowland readings in the upper
90s to around 100 to 103 degrees this afternoon. Thus there will
be health concerns due to heat. General hazy conditions will
prevail over most areas.

Patchy areas of smoke from regional wildfires will be noted in
portions of Grant and western Sierra County. The smoke may also
cause respiratory problems over a few locations.

Isolated showers and thunderstorms are possible over most of the
cwa this afternoon and tonight originating over the the high
mountains this afternoon and this evening and moving westward..
Gusty outflow surface winds may occur with several storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very isolated storms are possible Tuesday through Friday mainly
over the mountains in the afternoon evening hours.

The threat for Wednesday through Friday will be the return of
strong high pressure aloft providing near record high temperatures
from 105-109 and very warm nights with minimum temperatures in
the upper 70s to possibly the lower 80s which overall will mostly
likely necessitate heat advisories for health concerns.

Saturday and Sunday.
A moderate to strong backdoor cold from the east is forecast to
enter the CWA from the east Saturday into Sunday. This front may
drop afternoon temperatures some 10-15 degrees (more near normal)
and bring isolated to scattered rain showers and thunderstorms
which may continue on for Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

20

In the hours before

Special weather statement, Jun 19, 2:45 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service El Paso TX
245 PM MDT MON JUN 19 2017

NMZ414>417-192130-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
245 PM MDT MON JUN 19 2017

...SPECIAL WEATHER STATEMENT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Timberon, moving south at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Timberon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3273 10570 3267 10551 3249 10553 3256 10582
TIME...MOT...LOC 2044Z 010DEG 12KT 3262 10563

LANEY
Local storm report, Jun 19, 2:51 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
251 PM MDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             1 ENE FORT BAYARD       32.80N 108.13W
06/19/2017  M0.50 INCH       GRANT              NM   TRAINED SPOTTER

            PEA SIZE TO 1/2 INCH HAIL COVERING THE GROUND.

&&

EVENT NUMBER EPZ1700282

DJN
Special weather statement, Jun 19, 2:51 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
251 PM MDT MON JUN 19 2017

NMZ402-403-192130-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
251 PM MDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY UNTIL 330 PM
MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bayard, or 9 miles east of Silver City, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Silver City, Bayard, Santa Clara, Hurley, Hanover, Arenas Valley,
North Hurley, Fort Bayard and Cobre.

LAT...LON 3283 10819 3280 10798 3262 10797 3265 10827
TIME...MOT...LOC 2051Z 010DEG 12KT 3275 10810

LANEY
Special weather statement, Jun 19, 3:03 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
303 PM MDT MON JUN 19 2017

NMZ409-410-192145-
Northern Dona Ana County NM-Sierra County Lakes NM-
303 PM MDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIERRA AND NORTH
CENTRAL DONA ANA COUNTIES UNTIL 345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Upham, or 27 miles northeast of Hatch, moving south at
15 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Upham and Spaceport America.

LAT...LON 3309 10694 3304 10668 3275 10672 3280 10707
TIME...MOT...LOC 2102Z 010DEG 12KT 3295 10682

LANEY
Special weather statement, Jun 19, 3:15 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
315 PM MDT MON JUN 19 2017

NMZ401>404-192200-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
315 PM MDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT AND NORTH CENTRAL
HIDALGO COUNTIES UNTIL 400 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Tyrone, or 12 miles southwest of Silver City, moving
southwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
White Signal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3280 10847 3270 10830 3235 10843 3255 10878
TIME...MOT...LOC 2115Z 032DEG 14KT 3269 10845

LANEY
Special weather statement, Jun 19, 4:25 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
425 PM MDT MON JUN 19 2017

TXZ423-424-192315-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
425 PM MDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 515 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm over
Esperanza, or 13 miles southeast of Fort Hancock, moving southwest at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Esperanza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3109 10561 3110 10562 3110 10564 3112 10565
      3113 10571 3116 10574 3116 10577 3120 10578
      3121 10580 3126 10568 3112 10555 3107 10560
TIME...MOT...LOC 2224Z 051DEG 18KT 3115 10569

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:25 PM MDTSpecial Weather StatementEPZHudspeth50 min
Jun 19, 4:46 PM MDTSevere Thunderstorm WarningEPZEl Paso44 min
Jun 19, 5:35 PM MDTSpecial Weather StatementEPZEl Paso40 min
Jun 19, 5:57 PM MDTSevere Thunderstorm WarningEPZEl Paso48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.